Wyoming, 2010

High Wind in Wyoming, April 30, 2010

April 30, 2010 · NWS RIW · 2 events in 2 counties and zones

A tight pressure gradient resulted as two areas of low pressure rotated around each other in eastern Montana. Northwest wind of 40 mph occurred over an extended period in northern Johnson County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A tight pressure gradient resulted as two areas of low pressure rotated around each other in eastern Montana. Northwest wind of 40 mph occurred over an extended period in northern Johnson County. In the Big Horn Basin, sustained wind of 40 mph was recorded over a two hour period by the AWOS at Powell Municipal Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 30, 2:39 AM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 30, 2:39 AM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
339 AM MDT FRI APR 30 2010

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
THE FOCUS OF THE SNOWFALL IS NOW CONCENTRATED OVER THE SOUTHERN BIG
HORN AND BRIDGER MOUNTAINS. WILL LIKELY CANCEL THE ADVISORY FOR THE
NW MTNS BUT JUST LEAVE IT UP FOR THE BIG HORN MTNS. SNOWFALL HAS
BEEN MINIMAL IN NW WY DURING THE LAST SEVERAL HOURS. SATL LOOP
INDICATES DRYING UPSTREAM TOWARD THE NW OVER MT. MEANWHILE ISENTROPIC
LIFT WRAPPING AROUND THE LOW CURRENTLY OVER EASTERN MONTANA WILL
CREATE ENOUGH SNOWFALL OVER THE BIG HORN MOUNTAINS TO WARRANT THE
CONTINUATION OF THE SNOWFALL THERE THROUGH EARLY THIS MORNING. SNOW
BANDING WILL CONTINUE OVER THE BIG HORN MTS THROUGH THE REST OF THE
DAY TODAY. TWO ASSOCIATED 700MB LOWS WILL DUMBBELL AROUND EACH OTHER
OVER THE NORTHERN PLAINS THIS EVENING. WHEN THE SECOND H7 LOW
CIRCULATES SE ACROSS NORTH DAKOTA...A RESURGENCE OF SNOW BANDING
WILL LIKELY OCCUR FROM THE BRIDGER AND SOUTHERN BIG HORN MTNS TO THE
CASPER AREA THIS EVENING SO HAVE INDICATED ANOTHER ONE TO TWO INCHES
OF SNOW FOR SOME OF THOSE AREAS.

RAIN AND SNOW SHOWERS WILL CONTINUE SATURDAY IN NW WY AS THE
STEERING WINDS BACK FROM THE NORTH TO THE MORE FAVORABLE NW FLOW
ALONG WITH INCREASING INSTABILITY. AS THE TROUGH NOW OFF THE PAC
COAST AT 150W TRACKS SOUTHEAST ACROSS WY...SNOWFALL WILL INCREASE
IN NW WY AS WELL AS OVER THE BIG HORN MTNS SUNDAY MORNING. THE RAIN
AND SNOW SHOWERS WILL CONTINUE SUNDAY AFTERNOON AND EVENING OVER NW
WY AND THE BIG HORN MTNS UNDER FAVORABLE BACKING DIFLUENT FLOW.

.LONG TERM...MONDAY THROUGH FRIDAY
COLD FRONT TO MOVE INTO THE NORTHERN ROCKIES MONDAY WITH SHOWERS AND
ISOLATED THUNDERSTORMS MOVING INTO THE WEST WITH MILD AND WINDY
CONDITIONS ACROSS THE SOUTH AND CENTRAL.  COLD FRONT MOVES ACROSS
AREA MONDAY NIGHT WITH UNSEASONABLY COOL AND UNSETTLED WEATHER TO
FOLLOW TUESDAY THROUGH FRIDAY.

FORECAST CONTINUES TO BE WEIGHTED STRONGLY TOWARD CONSISTENT ECMWF
SOLUTION OVER THE LAST SEVERAL RUNS WITH GFS SLOWLY STRUGGLING TO
COME IN LINE OVER LAST COUPLE OF RUNS.  UPPER TROUGH OVER CENTRAL
PACIFIC THIS MORNING TO TRAVERSE GULF OF ALASKA OVER TOP OF EASTERN
PACIFIC RIDGE OVER THE WEEKEND AND CARVE OUT NEW TROUGH ACROSS THE
WESTERN U.S. EARLY NEXT WEEK...REPLACING CURRENT COLD TROUGH OVER
THE ROCKIES.  INCREASINGLY DIFLUENT FLOW BACKS AND STRENGTHENS AHEAD
OF APPROACHING COLD FRONT MONDAY WITH COLD FRONT PUSHING INTO
NORTHWEST WYOMING MONDAY AFTERNOON.  THE POTENTIAL FOR DEVELOPMENT
OF HIGH WIND EXISTS AHEAD OF THE FRONT ALONG THE EAST SLOPES OF THE
DIVIDE AND FROM ROCK SPRINGS TO CASPER MONDAY AFTERNOON THROUGH
TUESDAY MORNING AHEAD OF THE FRONT.  RAIN AND SNOW SHOWERS/ISOLATED
THUNDERSTORMS WITH SNOW LEVELS LOWERING TO VALLEY FLOORS INCREASE
ACROSS THE NORTHWEST HALF MONDAY NIGHT. ECMWF LIFTS INITIAL
SHORTWAVE INTO NORTHERN PLAINS TUESDAY WITH SECOND WAVE DIVING INTO
NW U.S. BRINGING IN A BRIEF PERIOD OF DRYING TUESDAY NIGHT.  THIS
SECOND PIECE OF ENERGY MOVES ACROSS THE NORTHERN GREAT BASIN
WEDNESDAY...AND ACROSS THE NORTHERN/CENTRAL ROCKIES THURSDAY.
CONFIDENCE LOW AT THIS STAGE IN THE TIMING OF SMALLER FEATURES
MOVING THROUGH THE LONGWAVE TROUGH...AND FORECAST GENERALLY KEEPS
HIGH CHANCES OF PRECIPITATION AND UNSEASONABLY COOL TEMPERATURES
ACROSS THE AREA WEDNESDAY AND THURSDAY.

&&

.AVIATION...
AN UPPER LOW OVER EASTERN MONTANA WILL SLOWLY PUSH EAST INTO DAKOTAS
TODAY...SWINGING SOME MOISTURE AND ENERGY ACROSS THE COWBOY STATE.
THIS WILL RESULT IN SCATTERED TO NUMEROUS SNOW SHOWERS ACROSS THE
AREA...WITH AN EMPHASIS EAST OF THE DIVIDE. IFR CONDITIONS WILL BE
COMMON OVER MOUNTAIN PASSES. PERIODS OF MVFR/IFR CONDITIONS WILL
OCCUR TODAY IN THE LOWER ELEVATIONS...ESPECIALLY IN SNOW
SHOWERS...ESPECIALLY OVER BIG HORN BASIN...JOHNSON AND NATRONA
COUNTIES.  STRONG WEST TO NORTH WINDS WILL CONTINUE OVER THE
MAJORITY OF THE AREA TODAY.  SNOW SHOWERS ARE EXPECTED TO BECOME
ISOLATED BY LATE EVENING WITH IMPROVING CONDITIONS ACROSS THE
REGION...WITH CLOUDS SCATTERING OUT IN MOST PLACES BY MIDNIGHT.

&&

.FIRE WEATHER...
SIGNIFICANT SNOWFALL WILL CONTINUE ACROSS THE BIG
HORN MOUNTAINS THROUGH TODAY. RAIN AND SNOW SHOWERS WILL DECREASE
ELSEWHERE. SNOW AND RAIN SHOWERS WILL OCCUR THROUGH THE WEEKEND
ACROSS NORTHWEST WYOMING AND THE BIG HORN MOUNTAINS WITH THE
INFLUENCE OF A MOIST NORTHWEST FLOW. TEMPERATURES WILL REMAIN
UNSEASONABLY COOL THROUGH THE PERIOD.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING WYZ008-009.

&&

SHORT TERM...LIPSON
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Apr 30, 4:00 AM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI APR 30 2010

WYZ001>020-022>030-011100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI APR 30 2010

....WINTER WEATHER ADVISORY IN EFFECT TODAY FOR THE BIG HORN
MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NORTH TO NORTHWEST FLOW OF MOIST AIR ACROSS THE BIGHORN MOUNTAINS
TODAY WILL BRING SIGNIFICANT SNOWFALL TO THE AREA. A TOTAL OF 8 TO 12
INCHES OF SNOW IS LIKELY IN THE BIGHORN MOUNTAINS BY EARLY
THIS EVENING WITH LOCALLY HIGHER AMOUNTS POSSIBLE. AN UNSETTLED
WEATHER PATTERN WILL KEEP SNOW GOING IN THE NORTHERN MOUNTAINS
AT TIMES INTO THE UPCOMING WEEKEND WITH THE POSSIBILITY OF MODERATE
ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA MONDAY NIGHT
AND TUESDAY BRINGING THE POTENTIAL FOR HIGH WIND ACROSS THE
AREA ALONG WITH ANOTHER ROUND OF SIGNIFICANT SNOWFALL IN THE
MOUNTAINS.  ISOLATED THUNDERSTORMS WILL LIKELY ALSO ACCOMPANY THIS
COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
April 30, 4:10 AM MST to 4:10 PM MST
Where
Northeast Johnson County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

High Wind, North Big Horn Basin

When
April 30, 4:55 AM MST to 6:55 AM MST
Where
North Big Horn Basin forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222708, 222706.